Alert archive / Iowa / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 35, NWS Des Moines, IA

May 25, 2015Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 25, 2015, 6:52 PM CDT for Crawford County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2015, 6:52 PM CDT (23:52 UTC)
Expired
May 25, 2015, 7:30 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Crawford County, IA

The radar

The Omaha radar (KOAX), 110 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 5:33 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2015-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2015-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

227 
WUUS53 KDMX 252352
SVRDMX
IAC047-260030-
/O.NEW.KDMX.SV.W.0035.150525T2352Z-150526T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
652 PM CDT MON MAY 25 2015

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CRAWFORD COUNTY IN WEST CENTRAL IOWA...

* UNTIL 730 PM CDT

* AT 652 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
  OF DUNLAP...OR 15 MILES SOUTHWEST OF DENISON...MOVING NORTHEAST AT
  25 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DENISON...DUNLAP...MANILLA...DOW CITY...ARION...BUCK GROVE AND
  DENISON MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4213 9548 4199 9510 4186 9528 4186 9563
TIME...MOT...LOC 2352Z 214DEG 22KT 4183 9553 

HAIL...1.25IN
WIND...60MPH
 
$$

DONAVON
2 follow-up statements
325 
WWUS53 KDMX 260011
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
711 PM CDT MON MAY 25 2015

IAC047-260030-
/O.CON.KDMX.SV.W.0035.000000T0000Z-150526T0030Z/
CRAWFORD IA-
711 PM CDT MON MAY 25 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHERN CRAWFORD COUNTY...

AT 711 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF DENISON...MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DENISON...DUNLAP...MANILLA...DOW CITY...ARION...BUCK GROVE AND
DENISON MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4213 9548 4199 9510 4186 9528 4186 9563
TIME...MOT...LOC 0011Z 214DEG 22KT 4193 9544 

HAIL...1.00IN
WIND...60MPH
 
$$

KOTENBERG
024 
WWUS53 KDMX 260026
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
726 PM CDT MON MAY 25 2015

IAC047-260035-
/O.EXP.KDMX.SV.W.0035.000000T0000Z-150526T0030Z/
CRAWFORD IA-
726 PM CDT MON MAY 25 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CRAWFORD COUNTY WILL
EXPIRE AT 730 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
WEST CENTRAL IOWA.

LAT...LON 4213 9548 4199 9510 4186 9528 4186 9563
TIME...MOT...LOC 0022Z 214DEG 22KT 4193 9544 

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:26 PM CDT, 26 minutes earlier.

Area forecast discussion, May 25, 6:26 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
626 PM CDT MON MAY 25 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 304 PM CDT MON MAY 25 2015

FORECAST CHALLENGES FOR THE SHORT TERM PERIOD INCLUDE TIMING AND
LOCATION OF CONVECTION DEVELOPMENT LATER THIS AFTN INTO THIS
EVENING...AS WELL AS CONVECTIVE TRENDS OVERNIGHT.

CONVECTION ACROSS FAR NORTHERN IOWA...FORCED BY ELONGATED VORT MAX
WILL CONTINUE LIFTING NORTHEASTWARD INTO MN/WI. ATTENTION THEN TURNS
UPSTREAM TO KS/NE/MO REGION. CONVECTION HAS BEGUN FIRING IN KS THIS
AFTN...IN A QUITE UNSTABLE AIRMASS. IMPULSE MOVING INTO WRN OKLAHOMA
IS EXPECTED TO PROVIDE REGION OF ASCENT AS IT TRACKS NORTHEASTWARD.
UNSTABLE AIRMASS EXTENDS NORTHEAST INTO SOUTHERN IOWA...WHERE
MUCAPES ARE AS HIGH AS 2000 J/KG PER SPC MESOANALYSIS. THUS
CONVECTION IS EXPECTED TO CONTINUE DEVELOPING NORTHEASTWARD LATER
THIS AFTN INTO THIS EVENING AS THE IMPULSE AND PRECEDING ASCENT
REGION TRACKS NORTHEAST. BUFR FCST SOUNDINGS SHOWING AN ELEVATED
WARM LAYER ACROSS WESTERN AND SOUTHWESTERN IOWA...HOWEVER...WHICH
DECREASES IN TIME THIS EVENING. THUS ORGANIZED CONVECTION
DEVELOPMENT MAY BE DELAYED UNTIL THE WARM LAYER DECREASES
SUFFICIENTLY. ALTHOUGH DEEP LAYER SHEAR IS NOT EXPECTED TO BE
PARTICULARLY IMPRESSIVE...THE COMBINATION OF THE SHEAR VALUES THAT
WILL EXIST...ALONG WITH THE THERMODYNAMIC PROFILE...WOULD SUPPORT
ENOUGH ORGANIZATION TO PROVIDE DAMAGING WINDS AND LARGE HAIL. HEAVY
RAINFALL WOULD ALSO BE POSSIBILITY...BUT DO NOT ANTICIPATE ANY
WIDESPREAD OR SIGNIFICANT FLASH FLOOD THREAT.

SLIGHTLY WEST OF THE AFOREMENTIONED REGION...AND CLOSER TO THE
SURFACE BOUNDARY IN NORTHWEST IOWA...THERE IS ADDITIONAL RISK FOR
CONVECTION DEVELOPMENT. AREA OF STEEP MIDLEVEL RATES HAS BEEN
WORKING NORTHEASTWARD THROUGH KANSAS THIS AFTERNOON AND INTO
SOUTHEASTERN NEBRASKA. AS THOSE STEEP MIDLEVEL LAPSE RATES WORK INTO
WESTERN IOWA THIS EVENING...CONVECTION MAY DEVELOP ACROSS WEST
CENTRAL AND NORTHWESTERN PARTS OF THE STATE...AGAIN CLOSER TO THE
SURFACE BOUNDARY. IF CONVECTION DOES BECOME ESTABLISHED THERE THEN
THERE WILL BE A POTENTIAL FOR TRAINING STORMS AS THE CORFIDI VECTORS
WOULD BE NEARLY PARALLEL TO THE MEAN STORM MOTION...AS THE SURFACE
BOUNDARY MOVES LITTLE IF ANY OVERNIGHT.

.LONG TERM /TUESDAY THROUGH MONDAY/...
ISSUED AT 304 PM CDT MON MAY 25 2015

ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH EXTENDED. EXPECT
ONGOING PRECIPITATION TO LINGER THROUGH THE MORNING
HOURS...ESPECIALLY IN THE EAST AS WEAK TROUGH BEGINS TO PUSH EAST
THROUGH IOWA THROUGH THE DAY TUESDAY. BOUNDARY WILL LINGER ACROSS
THE STATE...WHICH MAY ALLOW FOR CONTINUED SHOWERS AND
THUNDERSTORMS THROUGH THE DAY...AGAIN PRIMARILY IN THE CENTRAL AND
EAST. HOWEVER...FEEL WILL SEE SIMILAR SET UP TO TODAY WITH
GENERALLY A BREAK FROM PRECIPITATION CHANCES IN THE LATE MORNING
AND EARLY AFTERNOON AS LLJ DIMINISHES. BOUNDARY WILL GENERALLY BE
ACROSS CENTRAL IOWA BY 00Z WEDNESDAY WHICH MAY BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT IN THE LATE AFTERNOON. CAPE VALUES WILL
GENERALLY BE NEAR 1000 J/KG WITH GENERALLY WEAK SHEAR...THOUGH
SUFFICIENT ENOUGH TO ALLOW FOR ANY STORMS WHICH DEVELOP TO PERSIST
AND MAY SEE A SEVERE THUNDERSTORM OR TWO. SYSTEM WILL CONTINUE TO
PUSH EASTWARD THROUGH THE EVENING BRINGING AN END TO PRECIPITATION
CHANCES...AND MAY HAVE HELD ONTO PRECIPITATION TOO LONG TUESDAY
NIGHT.

WEDNESDAY WILL BE DRY AS WEAK RIDGE BUILDS ACROSS AREA.
HOWEVER...THIS WILL BE SHORT LIVED AS LARGE UPPER LEVEL LOW
PRESSURE SYSTEM PUSHES EAST ACROSS CANADA...BREAKING RIDGE DOWN
AND BRINING BOUNDARY TO IOWA WHICH WILL BE PRIMARILY WEATHER FOCUS
THROUGH THE END OF THE PERIOD. BOUNDARY WILL BE SLOW
MOVING...FINALLY BEGINNING TO PUSH INTO IOWA LATE FRIDAY.
HOWEVER...AHEAD OF BOUNDARY WILL SEE GOOD SOUTHERLY SURFACE FLOW
AND MOISTURE PUSHING INTO IOWA. THIS WILL HELP TO WARM
TEMPERATURES...BUT ALSO LEAD TO PRECIPITATION CHANCES THROUGH THE
PERIOD...THOUGH DO NOT HAVE HIGH CONFIDENCE WITH TIMING OF
PRECIPITATION TRENDS THROUGH FRIDAY...BUT HAVE KEPT POPS NEAR
GOING. BEST CHANCES FOR WIDESPREAD RAIN WILL COME FRIDAY. GFS
REMAINS LEAST PROGRESSIVE WITH SYSTEM...HANGING BOUNDARY ACROSS
NORTHERN MISSOURI THROUGH SUNDAY...WHILE ECMWF IS PROGRESSIVE.
HOWEVER...GEM HAS BEGUN TO TREND TOWARDS GFS...AND HAVE LEFT
CHANCE POPS INTO LATE SUNDAY. TEMPERATURES WILL AGAIN BE MUCH
COOLER BEHIND BOUNDARY...WITH HIGHS SATURDAY AND SUNDAY EXPECTED
TO BE WELL BELOW NORMAL.

&&

.AVIATION...26/00Z
ISSUED AT 625 PM CDT MON MAY 25 2015

SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE AREA OVERNIGHT
PRODUCING PERIODS OF LOCALIZED MVFR OR LOWER CONDITIONS.
CONFIDENCE IN TIMING OF THESE CONDITION AT A GIVEN TERMINAL IS LOW
SO HAVE PRIMARILY HANDLED WITH VCTS IN THE 00Z TAFS...BUT OVERALL
MOST LIKELY WINDOW FOR TSRA AND ASSOCIATED LOWER CIGS/VSBYS IS
FROM ABOUT 03Z-09Z...WITH SOME LINGERING DEBRIS CLOUDS AND BR
POSSIBLE AFTER THAT. ON TUESDAY...MAINLY VFR CONDITIONS WILL
PREVAIL BUT WITH A CHANCE FOR SCATTERED SHRA AND A FEW TSRA ONCE
AGAIN.

&&

.HYDROLOGY...
ISSUED AT 320 AM CDT MON MAY 25 2015

RAIN EXPECTED ONCE AGAIN TODAY...BUT THREAT FOR ANY FLASH FLOODING
REMAINS LOW. RAINFALL RATES EARLY TODAY NOT EXPECTED TO BE HIGH
ENOUGH AND RAINFALL PERSISTENT ENOUGH. LATER TODAY...SCATTERED
NATURE OF STORMS SHOULD NOT LEAD TO ANY WIDESPREAD COVERAGE UNTIL
THE EVENING HOURS. MAIN CONCERNS ARE ADDITIVE EFFECTS OF YESTERDAYS
THROUGH TUESDAYS RAINFALL...AND SUBSEQUENT EVENTS. SOME URBAN
RUNOFF AND PONDING OF WATER MAY BE POSSIBLE WITH STRONGER STORMS.

IN TERMS OF RIVER FLOODING...MINOR TO MODERATE WITHIN-BANK RISES ARE
EXPECTED AT MULTIPLE LOCATIONS ESPECIALLY WITHIN THE MIDDLE TO LOWER
DES MOINES RIVER BASIN...AS WELL AS THE LOWER RACCOON RIVER BASIN.
IF RAINFALL OVER THE NEXT 24-36 HRS COMES IN HEAVIER THAN
EXPECTED...THEN MINOR FLOODING COULD BE EXPECTED AT SOME
LOCATIONS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ZOGG
LONG TERM...AWB
AVIATION...LEE
HYDROLOGY...ZOGG/REV
Hazardous weather outlook, May 25, 3:54 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
354 PM CDT MON MAY 25 2015

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-262100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
354 PM CDT MON MAY 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. STRONG STORMS WILL
BE POSSIBLE WITH HAIL...GUSTY WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS CONTINUE ACROSS THE AREA TUESDAY AND
AGAIN THURSDAY THROUGH SUNDAY. THE SEVERE THREAT IS MINIMAL AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ZOGG

Nearby

Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.